MAUDE Adverse Event Report: COOK INC NESTER PLATINUM EMBOLIZATION COIL; KRD DEVICE, EMBOLIZATION, VASCULAR

COOK INC NESTER PLATINUM EMBOLIZATION COIL; KRD DEVICE, EMBOLIZATION, VASCULAR
Model Number N/A
Medical Device Problem Code Material Deformation (2976)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 05/08/2018
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
(b)(4).Pma/510(k) #: pre-amendment.This report includes information known at this time.A follow up report will be submitted should additional relevant information become available.
 
Event or Problem Description
It was reported the physician could not advance the nester platinum embolization coil during a tae procedure.As reported, the patient did not experience any adverse effects or require any additional procedures due to this occurrence during preliminary investigation, it was found that the coil had severe damage including an absence of curl shape, stretched, and unraveled.The weld ball was still intact on the distal end and the end coil appeared to be in good condition.
 
Additional Manufacturer Narrative
Correction: at the time of the initial report the following additional information was received but inadvertently not included in the initial mdr: it was reported the physician could not advance the nester platinum embolization coil due to the coil being completely lodged in the loading cartridge ((b)(6) 2018).At the time of the initial report, the customer also reported the ifu was followed.Additionally, the procedure at the time of the event was a transarterial embolization (tae).Additional information: the patient's pre-existing condition is hepatocellular carcinoma (hcc).Investigation ¿ evaluation: conclusion codes:4315 (cause not established).A review of the complaint history, device history record, documentation, drawing, instructions for use (ifu), manufacturing instructions, quality control, specifications, and a visual inspection/dimensional verification of the returned device were conducted during the investigation.The complaint device was returned, and from the device failure analysis report, the coil was free from the cartridge when returned, with excess bio matter found on the coil and throughout the adapter.The coil had severe damage including an absence of curl shape, stretched, and unraveled.This returned condition contradicts what the customer stated when they said the coil was completely lodged in the loading cartridge and no force was used to remove it.It could be that another person at the facility removed the coil before returning the product.It is highly unlikely that during the returning process, the device completely fell out and become damaged.The weld ball was still intact on the distal end and the end coil appeared to be in good condition.There also appeared to be no damage on the loading cartridge or adapter.The product passed all specifications deemed necessary to evaluate.Additionally, a document based investigation evaluation was performed.There is no evidence to suggest the product was not made to specifications.A review of the device history record showed no nonconforming events which could contribute to this failure mode.It should be noted there were no other reported complaints for this lot number.Ifu states: "warnings: nester embolization coils are not recommended for use with polyurethane catheters or catheters with sideports.If a catheter with sideports is used, the embolus may lodge in the sideport or pass inadvertently through it.Use of a polyurethane catheter may also result in lodging of the embolus within the catheter.Precautions: prior to introduction of the embolization coil, flush the angiographic catheter with saline.If using a.018 inch micronester embolization coil, ensure that the delivery catheter has an internal diameter (id) between.018 and.025 inch.Instructions for use: 2.Firmly grasp the loading cartridge between thumb and forefinger.Introduce the metal end of the loading cartridge into the base of the catheter hub.Lock loading cartridge onto catheter hub by turning luer lock adapter clockwise.3.Maintaining position of the cartridge, advance the stiff portion of the wire guide into the loading cannula.Push the coil into the first 20 to 30 cm of the angiographic catheter.Remove the wire guide and loading cartridge.Note: if you are placing a.018 inch embolization coil, you will advance the coil into the first few centimeters of the angiographic catheter with the loading stylet that is provided with the coils.4.With the flexible tip of the wire guide, advance the embolization coil to the tip of the catheter.Verify position of the angiographic catheter prior to deployment.5.Deploy the coil by advancing the wire guide past the tip of the catheter." based on the information provided, the examination of the returned product, and the results of our investigation, a definitive root cause could not be determined.We have notified the appropriate personnel and will continue to monitor for similar complaints.Per the quality engineering risk assessment, no further action is required.This report is required by the fda under 21 cfr part 803 and is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement contained herein is intended to be an admission that any cook device is defective or malfunctioned, that a death or serious injury occurred, nor that any cook device caused, contributed to, or is likely to cause or contribute to a death or serious injury if a malfunction occurred.

Brand Name
NESTER PLATINUM EMBOLIZATION COIL
Common Device Name
KRD DEVICE, EMBOLIZATION, VASCULAR
Manufacturer (Section D)
COOK INC
750 daniels way
bloomington IN 47404
MDR Report Key7802363
Report Number1820334-2018-02360
Device Sequence Number1852446
Product Code KRD
UDI-Device Identifier00827002527423
UDI-Public(01)00827002527423(17)221221(10)8433084
Combination Product (Y/N)N
Initial Reporter CountryTW
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 09/13/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date12/21/2022
Device Model NumberN/A
Device Catalogue NumberMWCE-35-7-4-NESTER
Device Lot Number8433084
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer06/05/2018
Initial Date Received by Manufacturer 07/31/2018
Supplement Date Received by Manufacturer08/14/2018
Initial Report FDA Received Date08/21/2018
Supplement Report FDA Received Date09/13/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
35" WIRE